Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 153, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 21, 2018, 4:44 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2018, 4:44 PM MDT (22:44 UTC)
- Expired
- Oct 21, 2018, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 87 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217 WGUS55 KFGZ 212244 FFWFGZ AZC017-220145- /O.NEW.KFGZ.FF.W.0153.181021T2244Z-181022T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 344 PM MST SUN OCT 21 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Navajo County in north central Arizona... * Until 645 PM MST/745 PM MDT/ * At 343 PM MST/443 PM MDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. This includes the following streams and drainages...Cottonwood Wash...Fern Feather Wash...Coyote Wash and Little Colorado River. This includes the following highways... State Route 87 between mile markers 350 and 359. North Park Drive north of Winslow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3527 11044 3506 11049 3503 11072 3520 11075 $$ 41
2 follow-up statements
391 WGUS75 KFGZ 220034 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 534 PM MST SUN OCT 21 2018 AZC017-220145- /O.CON.KFGZ.FF.W.0153.000000T0000Z-181022T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Navajo- 534 PM MST SUN OCT 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST/745 PM MDT/ FOR NAVAJO COUNTY... At 532 PM MST/632 PM MDT/, Doppler radar indicated heavy rain has moved out of the warned area at this time. However, runoff from earlier heavy rain is expected to cause flooding. This includes the following streams and drainages...Cottonwood Wash...Fern Feather Wash...Coyote Wash and Little Colorado River. This includes the following highways... Interstate 40 between mile markers 253 and 254. State Route 87 between mile markers 350 and 359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3527 11044 3506 11049 3503 11072 3520 11075 $$ MCT
651 WGUS75 KFGZ 220142 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 642 PM MST SUN OCT 21 2018 AZC017-220150- /O.EXP.KFGZ.FF.W.0153.000000T0000Z-181022T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Navajo- 642 PM MST SUN OCT 21 2018 ...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 645 PM MST/745 PM MDT/... The heavy rain has ended. Flash flooding is no longer expected to pose a threat at this time, but expect elevated water levels in this area tonight. Please continue to heed any remaining road closures. LAT...LON 3527 11044 3506 11049 3503 11072 3520 11075 $$ MCT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 4:20 PM MDT, 24 minutes earlier.
Area forecast discussion, Oct 21, 4:20 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 320 PM MST Sun Oct 21 2018 .SYNOPSIS...Expect unsettled weather with daily chances for showers and thunderstorms through Tuesday. Daytime temperatures will be near normal, and any snowfall will be confined to the highest mountain peaks. Dry weather is forecast beginning Wednesday with above normal temperatures by the weekend. && .DISCUSSION...The most active areas across northern Arizona today have been along the Kaibab Plateau in northwest Coconino County and in the vicinity of the White Mountains. Only isolated showers and thunderstorms have been observed elsewhere. There have been a few strong storms today, the strongest being a rotating storm west of Winslow that did briefly produce a tornado. The majority of the high resolution model guidance shows two broad areas of convection this evening. This first is associated with a shortwave trough and may impact Graham and Cochise counties, although is could skirt the White Mountains. The second is in central Apache and Navajo Counties. More isolated convection is depicted elsewhere. It looks like Monday will see an uptick in shower and thunderstorm activity with the passage of a shortwave trough rotating around the low. There will be less instability as compared to today, but there will be stronger forcing coupled with between 30 to 40 knots of deep layer bulk shear, so some severe storms cannot be ruled out. Chances for showers and isolated thunderstorms continue on Tuesday, before the low pressure system exits Wednesday morning. Dry weather with gradually warming temperatures are forecast for the remainder of the week. High pressure in place across the area may bring above normal temperatures by the weekend. && .AVIATION...For the 00Z package...Showers and isolated thunderstorms will continue across northern Arizona, with the potential for MVFR ceilings and visibilities under the stronger storms. Otherwise, expect VFR conditions with breezy south to southeast winds, expect in the vicinity of storms where outflow winds into the 20 to 30 knot range are possible. The best chances for storms this evening will be north of Interstate 40. Showers will continue overnight, with greater storm coverage forecast after 18Z Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A low pressure system will continue to bring chances for showers and isolated thunderstorms to northern Arizona. Expect breezy southerly winds on Monday, with lighter winds Tuesday. .Wednesday through Friday...Dry weather and gradually warming temperatures are forecast through the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 21, 3:40 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 240 PM MST SUN OCT 21 2018 AZZ012-013-040-212230- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Coconino County- Northeast Plateaus and Mesas South of Hwy 264- 240 PM MST SUN OCT 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 330 PM MST... At 239 PM MST, Doppler radar was tracking two strong thunderstorms 9 miles east of Rimmy Jims, or 12 miles northwest of Winslow, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winslow and Homolovi State Park Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3501 11065 3510 11097 3533 11082 3526 11039 TIME...MOT...LOC 2139Z 261DEG 11KT 3516 11087 41
Special weather statement, Oct 21, 3:57 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 257 PM MST SUN OCT 21 2018 AZZ007-012-212245- Little Colorado River Valley in Coconino County-Coconino Plateau- 257 PM MST SUN OCT 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 345 PM MST... At 255 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Desert View at Grand Canyon, moving northeast at 20 mph. This storm to affect highway 89 between milemarkers 475 and 490 around 330 PM MST (430 PM MDT). Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3592 11157 3596 11165 3614 11139 3602 11130 TIME...MOT...LOC 2155Z 234DEG 16KT 3595 11159 41
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 6:43 AM MDT | Special Weather Statement | FGZ | Yavapai | 47 min |
| Oct 21, 7:39 AM MDT | Special Weather Statement | FGZ | 51 min | |
| Oct 21, 8:27 AM MDT | Special Weather Statement | FGZ | 48 min | |
| Oct 21, 9:19 AM MDT | Special Weather Statement | FGZ | 41 min | |
| Oct 21, 1:44 PM MDT | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Oct 21, 2:01 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 14 min |
| Oct 21, 3:07 PM MDT | Tornado Warning | FGZ | Coconino | 23 min |
| Oct 21, 3:40 PM MDT | Special Weather Statement | FGZ | Navajo | 50 min |
| Oct 21, 3:57 PM MDT | Special Weather Statement | FGZ | Coconino | 48 min |
| Oct 21, 4:06 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 39 min |
| Oct 21, 5:32 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Oct 21, 5:55 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.